Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 12, NWS Marquette, MI

August 22, 2017Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 22, 2017, 4:19 AM EDT for Alger County, Michigan. It took effect at Aug 22, 2017, 8:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 4:19 AM EDT (08:19 UTC)
In effect from
Aug 22, 2017, 8:00 AM EDT
Expired
Aug 22, 2017, 9:00 PM EDT
In force
13 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

881 
WHUS43 KMQT 220819
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
419 AM EDT TUE AUG 22 2017

MIZ006-230100-
/O.NEW.KMQT.BH.S.0012.170822T1200Z-170823T0100Z/
ALGER-
419 AM EDT TUE AUG 22 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED 
DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE AU TRAIN RIVER 
MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND MARAIS HARBOR, AND
THE PICTURED ROCKS NATIONAL LAKESHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

JLB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 22, 3:17 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 22, 3:17 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
317 AM EDT Tue Aug 22 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 407 PM EDT MON AUG 21 2017

Tricky forecast through the late evening hours with respect to
developing convection or potential convective development. These
issues are a result of the typical variances as expected with
convective allowing models. In this case, there are several areas of
convection ongoing to the south and west of the U.P.

Water vapor imagery shows a trough digging into the Northern Plains
this after along with ongoing convective complex over southern MN.
Visible satellite imagery shows extensive cloud cover to the west of
the U.P. and well south of the area, over southern WI. Most of the
U.P. has seen partly cloudy skies through most of the day; however,
the cloud cover is steadily increasing from the west. Radar imagery
is showing a convective complex lifting northeastward from northern
IA into southern MN.

Late this afternoon through Tonight: A weak stationary front
stretching across much of northern WI, eastward across northern
lower MI is expected to lift northward this evening as a warm front.
This will be a result of a strengthening low pressure system over
the Central Plains lifting northeastward toward the eastern U.P. As
the warm front lifts northward late this afternoon into this
evening, WAA and moisture will increase across the area. This will
cause showers and thunderstorms to develop across much of the area.
The greatest thunderstorm potential will be for the central and east
half of the area through late evening, where instability values are
expected to increase to around 500 - 1000 J/kg. Effective shear
values along and just south of the warm front, will increase to
around 30 to 35 knots, which may lead to a few strong to severe
thunderstorms. The main threat from these thunderstorms would be the
potential for hail. This will be mainly over the southeast half of
the U.P. Heavier rain is also a possibility as an FGEN band is
progged to develop and shift from west to east across the area. The
best chance for a steadier heavy rainfall will be across portions of
the central into the western portions of the area in the evening,
then shifting eastward across the rest of the area late evening into
the overnight. PWAT values are progged to be around 1.5 inches over
the central and east through this evening. Drier air will filter in
from the west overnight tonight, effectively putting an end to the
rain showers from west to east.

Tuesday: The surface low will shift farther north and east of the
area throughout the day, again, leading to a decrease in any
lingering rain showers over the far east portions of the U.P. early
in the morning. At the same time, the upper level 500mb trough axis
is expected to shift directly overhead. This will likely lead to
some afternoon CU along with the possiblity of a couple of isolated
showers during the afternoon hours. This will also result in more
mixing during the day, keeping temperatures cooler that the past
couple days.

.LONG TERM...(Wednesday through Monday)
Issued at 317 AM EDT TUE AUG 22 2017

Overall quiet weather is expected to prevail through the end of the
work week, and possibly through much of the weekend. Temperatures
will start off around 10 to 15 degrees below normal as cold air
advection drops south across the region on Wednesday; however,
expect temperatures to gradually modify back to near normal by this
weekend. While a fairly potent shortwave is progged to dig across
the Upper Great Lakes region Wednesday into Thursday, forecast
soundings show ample dry air across the region which should limit
any development of shower activity. The reinforcing shot of drier
Canadian air and ample radiational cooling on Wednesday night will
allow overnight lows to drop into the mid 30s across the interior
west, which will result in areas of patchy frost. Thursday through
the beginning of the weekend, surface high pressure will park across
the Upper Great Lakes leading to mostly clear skies and with no
precipitation expected.

This weekend, shortwave activity will dig across the Upper
Mississippi Valley increasing cloud cover from west to east by
Sunday. Models have backed off on the precipitation tracking west to
east across the area, with Saturday looking mostly dry and minimal
chances for precipitation through Sunday. Early next week, high
pressure looks like it will hold on; however, with the shortwave
finally making its way over the Upper Great Lakes region, there will
be a small chance for showers.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 138 AM EDT TUE AUG 22 2017

Scattered showers and a few thunderstorms will remain possible into
the overnight hours then rain ends late. Conditions will continue to
lower to IFR or LIFR at IWD and SAW but should only fall to MVFR at
CMX. Conditions will steadily improve from west to east on Tuesday.
NW winds will gust over 20 kts at all the TAF sites on Tuesday as
drier air arrives.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 407 PM EDT MON AUG 21 2017

Winds will remain at or below 20 knots through the first half of the
work week as the pressure gradient remains fairly weak across Lake
Superior. The next chance for gusty winds will be Tuesday night into
Wednesday as low pressure slides to the east of Lake Superior.
Northwest winds may gust as high as 30 knots during that time period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KEC
LONG TERM...Ritzman
AVIATION...JLA
MARINE...KEC
Hazardous weather outlook, Aug 21, 3:47 PM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
347 PM EDT Mon Aug 21 2017

MIZ001>007-009>014-084-085-221200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
347 PM EDT Mon Aug 21 2017 /247 PM CDT Mon Aug 21 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight, mainly across the central and
east. The main hazard expected is heavy rain, which may result in
ponding of water in areas of poor drainage at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a moderate to high swim risk along Alger beaches
Tuesday and along Alger and Marquette beaches Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-221200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
347 PM EDT Mon Aug 21 2017 /247 PM CDT Mon Aug 21 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Isolated thunderstorms are possible over the southeast half of
Lake Superior tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-221200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
347 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this evening through the overnight
hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MZ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:01 PM EDTSpecial Weather StatementMQTDickinson74 min
Aug 21, 9:10 PM EDTSpecial Weather StatementMQTAlger50 min
Aug 21, 9:22 PM EDTSpecial Weather StatementMQTBaraga38 min
Aug 21, 10:47 PM EDTSmall Craft AdvisoryMQT52 hr

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.